Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 82, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 17, 2004, 6:14 PM EDT for Clarendon County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 6:14 PM EDT (22:14 UTC)
- Expired
- Jul 17, 2004, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 79 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1715 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 172214 SVRCAE SCC027-172300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 614 PM EDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 700 PM EDT * AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUMMERTON...OR ABOUT 14 MILES SOUTHWEST OF MANNING...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUMMERTON BY 620 PM EDT REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1... 800...7 7 5...7 1 9 9. LAT...LON 3373 8045 3357 8057 3344 8034 3355 8007 $$ CDL/BC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:57 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 17, 4:57 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE COLUMBIA SC 457 PM EDT SAT JUL 17 2004 .AVIATION... THROUGH 18Z SUNDAY...SCATTERED THUNDERSTORMS EXPECTED ACROSS THE AREA THROUGH 02Z SUNDAY. STRONGER STORMS WILL HAVE CLOUD TOPS APPROACHING 50KFT WITH SURFACE WIND GUSTS OF 45 KT POSSIBLE. CEILINGS OF 2-3KFT POSSIBLE. CONVECTIVE ACTIVITY SHOULD DIMINISH AROUND 01Z-03Z SUNDAY. MAINLY VFR CONDITIONS OVERNIGHT WITH SOME IFR CONDITIONS NEAR SAVANNAH RIVER BEFORE SUNRISE SUNDAY WITH LOCAL CEILINGS LESS THAN 1KFT. CEILINGS 3-5KFT AFTER 12Z SUNDAY WITH A FEW THUNDERSTORMS DEVELOPING AFTER 16Z. && .PREV DISCUSSION... BASE OF UPPER TROUGH OVER THE AREA WITH CLOSED LOW NEAR OHIO. WEAK SURFACE LOW PRESSURE OVER CENTRAL GEORGIA EXPECTED TO MOVE NORTHEAST ACROSS THE AREA TONIGHT. AIRMASS EXPECTED TO BE MODERATELY UNSTABLE THROUGH THE EVENING. THIS SHOULD RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS INTO THE OVERNIGHT HOURS. BASE OF UPPER TROUGH SHARPENS AND REMAINS JUST TO OUR WEST SUNDAY THROUGH TUESDAY. SERIES OF SHORTWAVES EXPECTED TO ROTATE THROUGH THE BASE OF UPPER TROUGH. THIS COUPLED WITH AFTERNOON AND EVENING INSTABILITY WILL BE THE MAIN MECHANISM FOR A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. AXIS OF THE UPPER TROUGH SHIFTS EAST OF THE AREA WEDNESDAY RESULTING IN NORTHWEST FLOW ALOFT WEDNESDAY THROUGH FRIDAY. A WEAK COLD FRONT EXPECTED TO PUSH SOUTHEAST INTO THE AREA AND STALL BY SATURDAY RESULTING IN UNSETTLED WEATHER FOR THE WEEKEND. TEMPERATURES NOT DEVIATING TOO FAR EITHER SIDE OF NORMAL. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 22/30
Hazardous weather outlook, Jul 17, 5:27 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 527 AM EDT SAT JUL 17 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180926- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 527 AM EDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 17, 5:09 PM EDT, 1 hour 5 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-172309- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 509 PM EDT SAT JUL 17 2004 ...STRONG THUNDERSTORMS RUMBLING THROUGH MIDLANDS... AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM LOCATED IN THE CONGAREE NATIONAL PARK MOVING EAST-SOUTHEAST ABOUT 5 TO 10 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN. PERSONS IN THE VICINITY OF THIS STORM SHOULD TAKE SHELTER. THIS STORM WILL AFFECT FORT MOTTE AND POINSETT STATE PARK BETWEEN 515 PM AND 545 PM. ELSEWHERE...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE EASTWARD ACROSS THE AREA THROUGH 7 PM. BC
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 29 min |
| Jul 17, 6:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 31 min |
| Jul 17, 7:46 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 29 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.